Two Deaths tied to Cedar Park Compounding Pharmacy

 

At least two deaths have been tied to a Cedar Park compounding pharmacy, Specialty Compounding.  The patients were injected with a drug that treats low calcium levels, an infusion of calcium gluconate.  They are among 17 total patients at two Corpus Christi Medical Center Hospitals, Doctors Regional and Bay Area, who received the injections, and later developed bloodstream infections.  The Food and Drug Administration is investigating and has signaled the drug is the probable cause of the infections, but a final determination has not been made.

 

Specialty Compounding issued a voluntary recall of all its sterile products on Friday, August  9, 2013.  The FDA has identified “significant objectionable conditions” at 50 compounding pharmacy facilities since the fall of 2012, although only 16 of those facilities have initiated a product recall or been subject to an FDA enforcement action.  Earlier this year, surprise inspections at 31 such facilities were performed by the FDA, and Specialty Compounding was one of them.